Missouri, 2023

Hail in Missouri, July 17, 2023

July 17, 2023 · NWS EAX · 8 events in 2 counties and zones

On the afternoon of July 17th, a supercell developed near Grandview and moved to the southeast through Raymore, Harrisonville, Garden City, and continued on into WFO Springfield's area. This supercell produced very large hail, including a 5 hail stone near Garden City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the afternoon of July 17th, a supercell developed near Grandview and moved to the southeast through Raymore, Harrisonville, Garden City, and continued on into WFO Springfield's area. This supercell produced very large hail, including a 5 hail stone near Garden City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 17, 2:30 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 17, 2:30 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
330 PM CDT Mon Jul 17 2023

.Discussion...
Issued at 329 PM CDT MON JUL 17 2023

Key Points:

* Potential for severe thunderstorms possible through early evening
  hours south of I-70.

* MCS may develop across Northern Plains tonight, building southeast
  Tuesday morning.

Detailed discussion...

Very active pattern with unstable atmosphere
remaining across the region.  With several potential triggers moving
through the area, difficult forecast to try to determine convective
chances.  The broad scale continues to be characterized by upper
trough across the Hudson Bay and large upper ridge across the
western US.  Several rounds of convection today have lead to
numerous outflow boundaries, which are largely concentrated south of
I-70. Steep lapse rates in the lowest half of the atmosphere have
lead to 3500-4500 J/kg of CAPE.  Strong shear in the mid and upper
levels of the atmosphere have lead to 50-60 knots of effective
shear. With little capping inversion and boundary interaction,
severe thunderstorm watch continues south of I-70.

Shortwave cutting across the top of the upper ridge across the
northern Rockies is expected to lead to thunderstorms developing
western Nebraska into western South Dakota late this afternoon.
These storms may develop into a complex, rolling down the thermal
ridge into the region Tuesday morning.  NBM is largely farther east
with the chances of precipitation than the CAMs, and have backed
pops farther to the west Tuesday morning. If MCS is able to move
into the area, potential for strong damaging winds. Questions remain
about how quickly atmosphere will be able to recover tomorrow with
increasing southerly flow as weak area of low pressure moves
eastward across Kansas. NBM suggest the potential for near heat a
advisory criteria across western central Missouri, but potential
impacts of convection limit confidence for a headline at this time.

Wednesday is currently looking mostly dry with surface high pressure
across the western Great Lakes nosing into the region keeping any
large scale triggers away. This may allow the atmosphere to warm,
especially south of I-70 potentially leading to heat indies near 100
F.

Stationary boundary across southern Missouri may lead to additional
storms across the region Wednesday night into Thursday morning.

Quazi-zonal flow late week becomes more northwest to southeast as
upper level ridge across the western US regains strength.  Flow
continues to be riddled with disturbances, potentially leading to
additional low predictability chances of thunderstorms.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1231 PM CDT MON JUL 17 2023

VFR conditions will largely prevail through the period, but rounds
of convection are possible through the period. Timing of storms is
low confidence, and therefore left mention out of TAFs for now.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...BT
Aviation...BT
Hazardous weather outlook, Jul 17, 2:47 AM CST, 14 hours before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
347 AM CDT Mon Jul 17 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-180900-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
347 AM CDT Mon Jul 17 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Thunderstorms will be possible today, gradually ending by this
evening. An isolated severe storm producing strong wind gusts cannot
be ruled out.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances continue into Tuesday, a few storms may be
strong.

Heat and humidity also increase Tuesday and Wednesday, with heat
indicies approaching 100 to 105 mainly south of Interstate 70.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 17, 12:32 PM CST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
132 PM CDT Mon Jul 17 2023

MOZ003-005-171900-
Worth MO-Harrison MO-
132 PM CDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of southeastern Worth
and northwestern Harrison Counties through 200 PM CDT...

At 132 PM CDT, Doppler radar was tracking a strong thunderstorm near
Irena, or 11 miles south of Mount Ayr, moving southeast at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ridgeway, Eagleville, Martinsville and Hatfield.

This includes Interstate 35 in Missouri between mile markers 95 and
106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4040 9385 4023 9412 4033 9422 4038 9422
      4038 9427 4045 9433 4057 9414
TIME...MOT...LOC 1832Z 309DEG 39KT 4055 9428

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The Pleasant Hill radar (KEAX), 15 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Cass

When
July 17, 4:47 PM CST to 4:49 PM CST
Where
Cass County, 0.62 mi NE of Raymore
Measured
1 in hail
Reported by
Public
Coordinates
38.806, -94.442

One inch hail fell on the east side of Raymore.

Hail, Cass

When
July 17, 5:03 PM CST to 5:05 PM CST
Where
Cass County, 2.53 mi WNW of Pleasant Hill Arpt
Measured
3 in hail
Reported by
Public
Coordinates
38.790, -94.369

Hail slightly larger than baseballs fell near Highway 291 south of Lake Winnebago and west of Pleasant Hill.

Hail, Cass

When
July 17, 5:06 PM CST to 5:09 PM CST
Where
Cass County, 1.68 mi NE of Peculiar Arpt
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
38.749, -94.380

Hail slightly larger than baseballs fell near Highway 291 south of Lake Winnebago and east of Peculiar.

Hail, Cass

When
July 17, 5:24 PM CST to 5:27 PM CST
Where
Cass County, 1.7 mi E of Harrisonville
Measured
4 in hail
Reported by
NWS Employee
Coordinates
38.652, -94.319

Softball size hail was reported on the east side of Harrisonville.

Hail, Cass

When
July 17, 5:27 PM CST to 5:29 PM CST
Where
Cass County, 2.53 mi ESE of Harrisonville
Measured
2.75 in hail
Reported by
NWS Employee
Coordinates
38.632, -94.309

Baseball sized hail was reported on the far southeast side of Harrisonville.

Hail, Cass

When
July 17, 5:38 PM CST to 5:41 PM CST
Where
Cass County, 1.48 mi SSE of Daugherty
Measured
5 in hail
Reported by
Social Media
Coordinates
38.580, -94.270

Many softball size hail reports from just west of Garden City. A photo was sent in on social media of a massive 5 diameter hailstone from Aspen Payne Ranch just west of Garden City.

Hail, Cass

When
July 17, 5:50 PM CST to 5:52 PM CST
Where
Cass County, 0.31 mi E of Dayton
Measured
2.75 in hail
Reported by
Public
Coordinates
38.481, -94.194

Baseball sized hail reported about 5 miles south of Garden City.

Hail, Bates

When
July 17, 6:05 PM CST to 6:07 PM CST
Where
Bates County, 1.04 mi W of Ballard
Measured
1.75 in hail
Reported by
Public
Coordinates
38.369, -94.169

Golf ball sized hail near Ballard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1125104, 1125106, 1125113, 1125114, 1125119, 1125125, 1125149, 1125153.